MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number D7185100
Medical Device Problem Codes Overcorrection (3006); Activation Failure (3270)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Vertebral Fracture (4520)
Date of Event 07/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No radiographs could be provided confirming the vertebral fracture.The device was not returned as the patient is asymptomatic and the device remains in-situ.No revision is planned to address the vertebral fracture at this time.While a bone quality report could not be provided it was reported the patients bone quality was not very good.The root cause of the vertebral fracture is likely excess load force due to improper implant size selection.".Contraindications.Contraindications include, but are not limited to:.Patients with inadequate bone stock or quality." ".Potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include:.Fracture of the vertebra." ".Warnings, cautions and precautions.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.Careful preoperative planning, intraoperative sizing, radiographic confirmation of proper spinal segment height restoration." ".Pre-operative warnings.Only patients that meet the criteria described in the indications should be selected.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.".
 
Event or Problem Description
On (b)(6) 2021 a female patient underwent a corpectomy procedure from t11-s2ai.During the procedure a larger sized vertebral replacement implant was inserted into l2 and consequently a vertebral fracture was experienced by the patient at both the upper and lower endplates at l2.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to correct information previously reported in the initial medwatch submission.The complaint device, one (1) 18mm interbody inserter, was evaluated and the reported event was confirmed.The evaluation identified that the articulating arm pin weld had fractured, allowing the pin to migrate out of position and disabling the articulation functionality.As a result, the implant was unable to be secured to the inserter for proper expansion.A review of the device history records was performed and no discrepancies were found.The cause of the device failure was determined to be failure of the weld component; however, the cause of the weld failure was unable to be determined.Labeling review: "potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: fracture of the vertebra." "warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.In order to ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant." "pre-operative warnings: care should be used in the handling and storage of the x-core implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial corpectomy procedure at l2.During the procedure, the surgeon attached the expanding vertebral body replacement implant to the inserter and attempted to begin the expansion operation; however, the implant was unable to be expanded.There were no replacement implants of the same size available.Therefore, the surgeon opted to use an implant of the next size up.Upon insertion of the implant into the l2 space, it was noted that fractures of upper and lower endplates of the adjacent vertebral bodies occurred.The implant was placed and the procedure was completed.No further patient impact was reported.No additional information was provided.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
92121 CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key12315657
Report Number2031966-2021-00093
Device Sequence Number3839168
Product Code MQP
UDI-Device Identifier00887517403148
UDI-Public887517403148
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K142205
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD7185100
Device Catalogue NumberN/A
Device Lot NumberEM1959
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer08/29/2022
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
X-CORE IMPLANT.
Outcome Attributed to Adverse Event Other;
Patient SexFemale